Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 18, NWS Lubbock, TX

November 24, 202024 counties in Texas

NWS Lubbock, TX issued this wind advisory at Nov 24, 2020, 3:58 AM CST for 24 counties in Texas. It took effect at Nov 24, 2020, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2020, 3:58 AM CST (09:58 UTC)
In effect from
Nov 24, 2020, 11:00 AM CST
Expired
Nov 24, 2020, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS74 KLUB 240958
NPWLUB

URGENT - WEATHER MESSAGE...RESENT
National Weather Service Lubbock TX
358 AM CST Tue Nov 24 2020

TXZ021>044-242100-
/O.NEW.KLUB.WI.Y.0018.201124T1700Z-201125T0000Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, 
Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Matador, Roaring Springs, 
Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock,
Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, 
Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton, 
Aspermont, and Old Glory
358 AM CST Tue Nov 24 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Westerly winds of 25 to 35 mph with gusts to 50 mph.

* WHERE...All of the South Plains, Rolling Plains and southern
  Texas Panhandle.

* WHEN...From 11 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects,
  including holiday decorations. A few power outages are 
  possible. Blowing dust is also expected, especially downwind of 
  open fields and construction areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Nov 24, 3:44 AM CST, 14 minutes earlier.

Area forecast discussion, Nov 24, 3:44 AM CST, 14 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Lubbock TX
344 AM CST Tue Nov 24 2020

.SHORT TERM...
What a place we live where we can go from moist southerly winds,
stratus, areas of fog and isolated to scattered showers and
thunderstorms early this morning to strong and dry westerly winds,
blowing dust and fire weather concerns less that 12 hours later.
That is the world we get to live in today!

The system driving this changable weather is a potent upper trough
that water vapor shows currently approaching the Four Corners. It
will move steadily eastward, emerging over the Panhandles this
afternoon, then proceeding to deepen and close off as it lifts to
Missouri by 12Z Wednesday. Well in advance of the system a stout
southerly LLJ is transporting mild and moist air northward across
the region, complete with widespread stratus and perhaps even a few
pockets of fog, though breezy surface winds are now helping to limit
the fog potential. In addition, the first round of deeper lift well
in advance of the system has recently sparked the development of
scattered showers and elevated thunderstorms across the southwest
Texas Panhandle and northwestern South Plains, with additional
showers over the southern South Plains. This activity is racing
northeastward, and should exit all but perhaps our far northeast
corner by 12Z.

After the moist start to the day, things will quickly change as a
surface low traverses the combined Panhandles, a dryline and Pacific
cold front race across the South Plains region, and strong wind
fields throughout the troposphere emerge over the southern High
Plains...within the base of the storm system. Veering flow will
quickly scour out the moisture, from west-to-east, with strong
insolation leading to deep mixing. This, in combination with a tight
surface pressure gradient, will result in strong southwesterly to
westerly winds sweeping across the CWA. 850 mb flow, which will
easily be tapped, is progged to be 25-35 knots, while 700 mb flow of
40-45 knots should also be reached at peak heating. This will
support sustained winds of 25 to 35 mph, with gusts to 50 mph, for
most/all of the CWA. Hence, we will be issuing an area-wide Wind
Advisory from 17Z to 00Z. This magnitude of winds will undoubtedly
loft blowing dust too. On the bright side, if there is one,
temperatures will be mild, as highs range from the lower 60s across
the southwest Texas Panhandle to the middle and upper 70s in the
Rolling Plains. The warm, dry and windy afternoon will also increase
the fire danger (see the Fire Weather section below for details).

As the vort max emerges across the southern High Plains and a
secondary cold front plunges through the Texas Panhandle, high-based
convection will develop. The bulk of this activity will stay to our
north, though it is not impossible it could flirt with our far
northern zones during the afternoon. We have raised PoPs across the
southern Texas Panhandle to 10% to account for this, though we have
kept an explicit mention out for now. In general, the winds will
begin to decrease around 00Z with the loss of deep mixing and a
relaxing pressure gradient. However, the secondary front dropping
through the Texas Panhandle will result in a period of gusty
northerly winds as it moves through during the evening. There is a
risk some spots, primarily across the southeast Texas Panhandle and
northern Rolling Plains, could jump back to advisory levels winds
for a short while behind this front. We'll let the next shift
evaluation this possibility.

Eventually the winds will drop off for the entire region as the
system pulls away and a surface high moves in from the west late
tonight. Clear skies, light winds and dry air will allow
temperatures to cool efficiently with lows dropping into the 20s
over most of the Caprock, while lows reach the middle 30s in the
Rolling Plains.

.LONG TERM...
The previous forecast assessments remain largely on track, with
minimal adjustment made with this morning's package. As mentioned in
previous discussions, fairly benign weather is in store for mid-week
as the trough departs and a low-amplitude ridge builds in across the
central and southern CONUS. Seasonable, sensible weather is expected
for Wednesday with high temperatures climbing into the lower-middle
60s across the CWA, while warmer and breezy conditions are expected
for Thursday ahead of an approaching polar cold front. Westerly
surface winds at around 10-20 mph should contribute to a fair amount
of adiabatic warming, with dry-bulbs ranging from the middle 60s in
the northwestern South Plains to the upper 70s in the eastern
Rolling Plains (which is ~10-15 deg F above climatological norms).

Precipitation chances, albeit low, increase heading into the weekend
as meridional flow moves over the CWA. Whether or not the associated
mid- and upper-level low is closed or transitions into an open wave
that becomes absorbed into a positively-tilted trough is uncertain
at this time due to limited predictability. Regardless of the
synoptic situation that unfolds, moist isentropic lifting processes
could be quite limited, especially given that the low- and mid-level
moisture may very well be scoured out post-FROPA as the continental
polar airmass builds in. If precipitation were to occur (regardless
of precipitation-type), liquid equivalent accumulations would be
minimal, on the order of a few hundredths of an inch.

Temperatures this weekend will be near or just below climatological
norms, with the potential for mixed- and solid-phase precipitation
during the nighttime hours as the ambient surface and wet-bulb
temperatures fall below freezing. Trends will continue to be
monitored over the next several days, but overall, precipitation
chances are looking quite low for the forecast area this weekend.
Otherwise, fair weather is expected heading into early next week as
northwesterly flow advects over the southern Great Plains with
seasonable conditions.

Sincavage

&&

.FIRE WEATHER...
Strong southwesterly to westerly winds are on track to affect the
South Plains region this afternoon. Wind speeds will easily exceed
those required for Red Flag conditions, generally sustained at 25 to
35 mph at their peak mid-afternoon. However, today is starting out
on the moist side, with even scattered showers and isolated
thunderstorms traversing the region early this morning. This means
it will take until sometime after noon before considerable drying
occurs. RH values will dip to around 15% (perhaps just below for a
little while) mid-late afternoon across the central and southern
South Plains and Rolling Plains. ERC levels also are starting out
near or below normal and serve as an additional mitigating factor
for possible critical fire weather conditions. Given this, there is
uncertainty whether wind and humidity will overlay long enough to
generate more than brief critical conditions. Regardless, the strong
wind speeds and relatively dry conditions will result in widespread
elevated fire weather conditions, and will issue a Fire Danger
Statement (RFD) for the entire area. It should also be noted, if
any fire fighting operations are ongoing this evening, a cold
front will move through with an abrupt northerly wind shift and a
period of gusty winds, causing the fire line to quickly change.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 6 PM CST this evening
for TXZ021>044.

&&

23/09/23
Hazardous weather outlook, Nov 24, 3:47 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
347 AM CST Tue Nov 24 2020

TXZ021>044-251000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
347 AM CST Tue Nov 24 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Westerly winds of 25 to 35 mph, with gusts to 50 mph, will be common
across the South Plains region this afternoon. These strong and dry
winds will also loft areas of blowing dust and create elevated to
briefly critical fire weather. A Wind Advisory is in effect for the
entire outlook area from 11 am to 6 pm. In addition, a Fire Danger
Statement is in effect for the entire region from noon until 7 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 7:00 PM CSTDense Fog AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more4 hr

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.